Unusual or unexpected effect of treatment, Unexpected drug reaction , Rare disease, Educational Purpose (only if useful for a systematic review or synthesis)
Shoichi Sasaki, Daisuke Asahara, Kaichi Kaneko, Satoru Komatsumoto
Department of Internal Medicine, Ashikaga Red Cross Hospital, Ashikaga, Tochigi, Japan
Am J Case Rep 2015; 16:357-360
Autoimmune optic neuropathy is optic neuropathy caused by an autoimmune mechanism. As treatment, steroid is usually used. If steroid is ineffective to improve visual function, other immunosuppressive agents are used as needed. Rituximab is one of molecular target agents and is now used as treatment for several types of autoimmune disorders.
CASE REPORT: A 77-year-old woman presented with vision loss in her left eye. Her past medical history included disturbances of multiple organs. Laboratory tests revealed positive myeloperoxidase-anti-neutrophil cytoplasmic antibody. We assumed that her vision loss was caused by autoimmune optic neuropathy and put her on high-dose glucocorticoid therapy. Her visual function quickly re-deteriorated after high-dose glucocorticoid therapy discontinuation. To achieve vision improvement, we added rituximab to her treatment regimen. Her visual acuity recovered to almost 20/20 within a week later. She received other 3 rituximab-infusions and her visual acuity remained 20/20 while tapering glucocorticoid.
CONCLUSIONS: Autoimmune optic neuropathy may result in blindness if treatment fails. Rituximab may be a therapeutic option for autoimmune optic neuropathy and may produce immediate response.
Keywords: Autoimmune Diseases - immunology, Aged, Drug Therapy, Combination, Female, Glucocorticoids - therapeutic use, Humans, Immunologic Factors - therapeutic use, Optic Nerve Diseases - immunology, Rituximab - therapeutic use, Tomography, X-Ray Computed, Visual Acuity